Nebraska, 2016

Damaging Wind in Nebraska, July 7, 2016

July 7, 2016 · NWS LBF · 1 event in 1 county or zone

An isolated storm briefly crossed southwest Chase County and produced strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated storm briefly crossed southwest Chase County and produced strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 7, 4:36 PM MST, 3 minutes earlier.

Area forecast discussion, Jul 7, 4:36 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
636 PM CDT THU JUL 7 2016

.SYNOPSIS...
Issued at 331 PM CDT Thu Jul 7 2016

Generally little change to the upper level zonal flow across high
plains. A trough is pushing across the northern plains. At the sfc a
weak cold front is drifting across central Nebraska with a few
isolated storms that have developed along the front. A secondary
boundary/weak cold front is moving across northwest Nebraska and has
had some showers/sprinkles all day along it. Clouds in association
with the two boundaries have kept temps in the mid 60s and 70s
otherwise temps in the 80s.

&&

.SHORT TERM...(This evening through Friday)
Issued at 331 PM CDT Thu Jul 7 2016

The main cold front has pushed east of the CWA with the more active
weather expected east of the area. Still need to monitor the
secondary boundary with a broken line of showers which could build
enough for a few rumbles of thunder. Best instability is across the
southeastern panhandle into southwest Nebraska which has the best
chance for thunder, albeit still slight. Activity is expected to
quickly exit this evening with a quiet overnight expected.
Decreasing clouds in the wake of the second boundary will somewhat
drier air in association with a high pressure will allow for temps
to fall into the 50s.

Tomorrow the boundary stalls to the south and west and will then
lift back to the north by the afternoon as the sfc high shifts to
the east. While not too excited, as the boundary lifts to the north
a return of moisture and initially sunny skies to help warm temps
into the mid and upper 80s to create some weak instability. Thus
have increase coverage of isolated showers and thunderstorms for the
afternoon across western Nebraska.

.LONG TERM...(Friday night through Thursday)
Issued at 331 PM CDT Thu Jul 7 2016

Low level moisture in place Friday evening with south winds. Dew
points rise to near 60 in the evening. Around 2000 to 3500 J/KG
most unstable capes common across western and southwest Nebraska.
A weak disturbance will cross the panhandle into southwest
Nebraska, with scattered thunderstorms to develop. 0-6 km shear
appears adequate for at least a few strong storms Friday
evening. The low level jet appear weak with only a slight chance
overnight from southwest into the eastern zones.

South winds on Saturday with bring dewpoints up into the mid 60s.
A high cape environment, with 3000-500 j/kg mucapes. Ridging
aloft will limit thunderstorm coverage to only isolated. Initial
development in the panhandle in the afternoon, then further east
possible into the western sandhills and central Nebraska
overnight. Any storms which develop may become strong with a
sever storm or two possible.

An upper level trough and closed low will move across the Pacific
northwest into the central Rockies Sunday and into the northern
Plains Monday. At least a slight chance for thunderstorms is
expected Sunday into Monday, with the highest chances Monday
night as a cold front crosses the area. Fairly zonal flow Tuesday
through Thursday to keep most areas dry and free of storm chances.
only a slight chance for small portions of the forecast area.

Through the period it will remain warm, with highs each day in
the upper 80s to lower 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 636 PM CDT Thu Jul 7 2016

Expect mainly clear skies with some scattered high clouds around
25000 FT AGL possible over the next 24 hours. Winds will be light
and variable tonight, shifting to the south at 10 to 15 KTS
Friday afternoon.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Masek
SHORT TERM...Masek
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Jul 7, 1:57 PM MST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM CDT THU JUL 7 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-082100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
357 PM CDT THU JUL 7 2016 /257 PM MDT THU JUL 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...GENERALLY EAST
OF A LINE FROM ONEILL TO OGALLALA. A STRONG STORM OR TWO IS
POSSIBLE...WITH STRONG WINDS AND HAIL. THE BEST CHANCE FOR STRONG
STORMS IS ACROSS SOUTHWEST NEBRASKA...SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

EXCEPT FOR TUESDAY...ISOLATED TO SCATTERED THUNDERSTORM COVERAGE
IS PREDICTED FRIDAY THROUGH WEDNESDAY. HUMID AIR WILL PROMOTE THE
DEVELOPMENT OF ISOLATED STRONG OR SEVERE THUNDERSTORMS...
GENERALLY LATE IN THE DAY OR AT NIGHT. LARGE HAIL AND WIND DAMAGE
ARE THE THREAT WITH ANY STORMS WHICH BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Local storm report, Jul 7, 1:36 PM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     18 N PAXTON             41.39N 101.36W
07/06/2016                   KEITH              NE   EMERGENCY MNGR

            THUNDERSTORM WINDS DESTROYED A LARGE METAL STORAGE
            SHED...SOME BARBED WIRE FENCE AND DAMAGED A WINDMILL.
            THREE CATTLE WERE ALSO INJURED BY FLYING DEBRIS.

&&

ROBERG

The radar

The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chase

When
July 7, 4:39 PM MST
Where
Chase County, 4.86 mi S of Lamar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.500, -101.980

Public estimated a 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634528.